Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 89, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 9, 2005, 3:31 PM MDT for Emery County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2005, 3:31 PM MDT (21:31 UTC)
- Expired
- Sep 9, 2005, 4:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 176 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 12:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 092131
SVRSLC
UTC015-092200-
/O.NEW.KSLC.SV.W.0089.050909T2131Z-050909T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT FRI SEP 9 2005
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL EMERY COUNTY IN UTAH
THIS INCLUDES THE CITY OF GREEN RIVER
* UNTIL 400 PM MDT
* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 11 MILES SOUTHWEST OF GREEN RIVER...AND MOVING
NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
HAIL UP TO 1.5 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
LAT...LON 3892 11041 3869 11028 3880 11011 3890 11017
3899 11013 3907 11015
$$
CB1 follow-up statement
000
WWUS55 KSLC 092158
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT FRI SEP 9 2005
UTC015-092206-
/O.EXP.KSLC.SV.W.0089.000000T0000Z-050909T2200Z/
EMERY UT-
356 PM MDT FRI SEP 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EMERY COUNTY
EXPIRES AT 400 PM MDT...
THE SEVERE THUNDERSTORM HAS MOVED NORTHEAST OUT OF EMERY COUNTY...
THEREFORE THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EMERY
COUNTY IS BEING ALLOWED TO EXPIRE AT 4 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR UTAH AND SOUTHWEST WYOMING. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR SOUTHEAST
UTAH.
LAT...LON 3892 11041 3869 11028 3880 11011 3890 11017
3899 11013 3907 11015
$$
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:05 PM MDT, 26 minutes earlier.
Area forecast discussion, Sep 9, 3:05 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 305 PM MDT FRI SEP 9 2005 .SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL DRIFT SLOWLY EASTWARD...MOVING ACROSS THE GREAT BASIN SUNDAY AND MONDAY. A COLD FRONT WILL DROP SOUTHEAST INTO UTAH LATE TONIGHT AND SETTLE OVER THE CENTRAL SECTIONS OF THE STATE ON SATURDAY. A SECOND SURGE OF COLD AIR WILL PUSH THIS FRONT SOUTH OF THE REGION ON MONDAY. && .DISCUSSION...PRIMARY FORECAST CONCERN CONTINUES TO BE SEVERE THUNDERSTORM POTENTIAL THROUGH THE EVENING HOURS. SEVERAL THUNDERSTORMS WITH CAPABILITY OF PRODUCING SEVERE HAIL ONGOING AT PRESENT. ONE INCH DIAMETER HAIL JUST REPORTED NEAR GOBLIN VALLEY... SOUTHWEST OF GREEN RIVER. DIURNAL HEATING AND COLD POOL ALOFT EDGING INTO REGION HAVE LED TO STEEP MID LEVEL LAPSE RATES. WIND FIELDS CONTINUE TO INDICATE 40 PLUS KT OF SHEAR. EXPECT SEVERE POTENTIAL TO CONTINUE NEXT FEW HOURS. SOME DRIER AIR HAS ENTERED WESTERN SECTIONS OF FORECAST AREA...WHERE CUMULUS FIELDS LOOK RATHER SUPPRESSED. QUESTION IS WHETHER OR NOT LATE ARRIVING SHORTWAVE AND 110 KT UPPER JET WILL TRIGGER ANY CONVECTION OVER WESTERN SECTIONS OF STATE LATE THIS EVENING INTO THE EARLY MORNING HOURS...DESPITE DRYING AIRMASS. WILL HANG ON TO LOW POPS ALL BUT FAR SOUTHWEST CORNER OF UTAH. COLD FRONT SAGGING TO GREAT SALT LAKE MAY ENHANCE LOW LEVEL CONVERGENCE ENOUGH TO TRIGGER A ROUND OF STORMS NORTHERN SECTIONS AFTER MIDNIGHT. FRONT WILL DROP TO CENTRAL UTAH ON SATURDAY...THEN HOLD STATIONARY OR EVEN RETREAT A BIT DURING THE AFTERNOON. THOUGH AIRMASS WILL BE DRIER...PRECIPITABLE WATER VALUES WELL UNDER AN INCH...CHANCE POPS OVER NORTHERN SECTIONS OF FORECAST AREA STILL WARRANTED GIVEN PROXIMITY OF FRONT AND JET DYNAMICS. SIMILAR STORY FOR SUNDAY. FRONT WILL FINALLY EXIT REGION ON MONDAY...WITH NOTHING MORE THAN ISOLATED STORMS IN MOUNTAINS NEXT WEEK. AS FOR TEMPERATURES...HAVE TRENDED VALUES A BIT COOLER THROUGH TUESDAY FOR AREAS NORTH OF FRONT. .FIRE WEATHER...DRIER AIR IS SPREADING INTO THE FAR WEST LATE THIS AFTERNOON LOWERING HUMIDITIES TO CRITICAL LEVELS. WINDS WILL BE STRONG INTO THIS EVENING OVER THESE SAME AREAS CREATING EXTREME FIRE WEATHER CONDITIONS. THE MOISTURE SURGE OVER THE REMAINDER OF THE AREA IS BRINGING A DECENT CHANCE OF WETTING RAIN. THE DRIER AIR OVER THE WEST WILL OVERSPREAD THE STATE TONIGHT AS THE UPPER TROF MOVING INTO SRN NV EJECTS ACROSS UT AND WILL BE IN PLACE SATURDAY. A COOL AIRMASS WILL FOLLOW A COLD FRONT INTO NORTHERN UTAH TOMORROW. ALTHOUGH THE AIRMASS BEHIND THE FRONT WILL NOT SEE A SIGNIFICANT INCREASE IN MOISTURE...THE COOLER TEMPERATURES WILL KEEP HUMIDITIES UP. THE FRONT IS EXPECTED TO STALL OVER THE NW 1/3 OF THE STATE INTO EARL NEXT WEEK AND BREEZY...DRY AND MILD CONDITIONS WILL CONTINUE TO THE SOUTH OF THE FRONT THROUGH THIS TIME. && .AVIATION...STRONG SOUTHERLY WINDS AT SLC TODAY. SCATTERED CONVECTION MAY PRODUCE VERY STRONG WIND GUSTS...AFFECTING AIRPORT OPERATIONS. STRONGER STORMS MAY ALSO PRODUCE HAIL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...RED FLAG WARNING FROM UNTIL 2100 MDT THIS EVENING FOR FIRE WEATHER ZONES 420...434...435...437...439. SEE SLCRFWSLC FOR DETAILS. WY...NONE. && BARJENBRUCH
Hazardous weather outlook, Sep 9, 6:15 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 615 AM MDT FRI SEP 9 2005 UTZ001>007-015-016-019-101200- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WEST CENTRAL UTAH- 615 AM MDT FRI SEP 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND WESTERN UTAH. .DAY ONE... TODAY STRONG SOUTH WINDS WILL DEVELOP OVER THE WESTERN VALLEYS AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON. HAZARDOUS FIRE WEATHER CONDITIONS WILL RESULT FROM THESE STRONG WINDS AND LOW RELATIVE HUMIDITIES. A RED FLAG WARNING HAS BEEN ISSUED FOR THE VALLEYS OF WESTERN UTAH FOR THIS AFTERNOON THROUGH MIDEVENING. SEE THE LATEST SLCRFWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THE COLD FRONT THAT ENTER NORTHWEST UTAH THIS EVENING WILL STALL OVER NORTHERN UTAH THIS WEEKEND. MUCH COOLER TEMPERATURES ARE EXPECTED BEHIND THE FRONT...ALONG WITH THE THREAT OF SIGNIFICANT PRECIPITATION OVER EXTREME NORTHERN UTAH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. UTZ008>014-017-018-020-021-WYZ021-101200- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST WYOMING-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 615 AM MDT FRI SEP 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY SCATTERED SHOWERS AND THUNDERSTORMS TODAY COULD PRODUCE LOCALLY HEAVY RAINFALL. THE AREAS MOST PRONE TO HEAVY RAIN WILL BE THE NORTHEAST MOUNTAINS AND THE ADJACENT VALLEYS. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...THEN TAPER OFF AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 9, 2:50 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT FRI SEP 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL GOBLIN VALLEY 38.54N 110.70W
09/09/2005 1.00 INCH EMERY UT CO-OP OBSERVER
&&
BROWNLocal storm report, Sep 9, 3:19 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MDT FRI SEP 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL GOBLIN VALLEY 38.54N 110.70W
09/09/2005 1.50 INCH EMERY UT CO-OP OBSERVER
UPDATED FROM PREVIOUS REPORT. HAIL RANGED FROM 1/2 INCH
TO 1 1/2 INCH DIAMETER. NUMEROUS CARS IN PARKING LOTS
DENTED FROM HAIL.
&&
BROWNThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 6:03 PM MDT | Severe Thunderstorm Warning | SLC | Summit | 27 min |
| Sep 9, 12:37 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Summit, Wasatch | 23 min |
| Sep 9, 1:17 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Sanpete, Utah | 28 min |
| Sep 9, 1:28 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 32 min |
| Sep 9, 2:01 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 29 min |
| Sep 9, 2:30 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 30 min |
| Sep 9, 2:31 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Utah, Wasatch | 29 min |
| Sep 9, 2:48 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 14 min |
| Sep 9, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 32 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.